Florida, 2011

Heavy Rain in Florida, September 26, 2011

September 26, 2011 · NWS TBW · 1 event in 1 county or zone

Deep tropical moisture setup an environment for strong thunderstorms to develop associated with a prefrontal trough, producing heavy rain and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep tropical moisture setup an environment for strong thunderstorms to develop associated with a prefrontal trough, producing heavy rain and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 26, 12:46 PM EST, 29 minutes earlier.

Area forecast discussion, Sep 26, 12:46 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
146 PM EDT MON SEP 26 2011

.SHORT TERM (TONIGHT-WEDNESDAY)...
THE SYNOPTIC SETUP THIS AFTERNOON INCLUDES A LARGE LOW PRESSURE
SYSTEM OVER THE GREAT LAKES REGION WITH SURFACE HIGH PRESSURE OVER
THE WESTERN ATLANTIC RIDGING OVER THE AREA. SOUTH/SOUTHWEST FLOW
CONTINUES BETWEEN THESE FEATURES...WITH ABUNDANT TROPICAL MOISTURE
CONTINUING TO FUEL SHOWERS AND THUNDERSTORMS. THESE STORMS ARE
EXPECTED TO CONTINUE THROUGH THE EVENING HOURS...WITH THE BEST
CHANCES OVER SOUTHERN AREAS. DRIER AIR MOVES INTO THE AREA FROM
THE NORTH FOR TUESDAY AND THIS WILL LIMIT OVERALL CONVECTION
THROUGH THE DAY. THIS TREND WILL CONTINUE THROUGH WEDNESDAY WITH
ONLY ISOLATED COVERAGE EXPECTED. AFTERNOON TEMPERATURES WILL
REMAIN NEAR 90 DEGREES EACH AFTERNOON AND LOWS WILL RANGE FROM
NEAR 70 TO LOWER 70S.

.PREVIOUS LONG TERM (WEDNESDAY NIGHT-MONDAY)...
A CHANGE IN THE UPPER LEVEL PATTERN FINALLY COMES WEDNESDAY NIGHT
INTO THURSDAY MORNING AS THE UPPER LOW OVER THE GREAT LAKES GETS
ABSORBED BY ANOTHER TROUGH AND SHIFTS INTO THE NORTHEASTERN US. AS
IT DOES...SOME UPPER LEVEL ENERGY DIVES DOWN TOWARDS THE WESTERN
GULF COAST AROUND THE BASE OF THE TROUGH AND WILL END UP REMAINING
OVER THE AREA THROUGHOUT MUCH OF THE LONG TERM PERIOD. THE WEAK
FRONTAL BOUNDARY THAT WAS NEARLY STATIONARY ALONG THE GULF COAST
THROUGH MID WEEK FINALLY GETS A PUSH SOUTHWARD ON FRIDAY INTO
SATURDAY AS THE UPPER TROUGH SHIFTS TO ALONG THE EAST COAST AND A
STRONG AREA OF HIGH PRESSURE MOVES INTO THE CENTRAL U.S.

RELATIVELY DRY AIR REMAINS OVER THE AREA THROUGHOUT THE EXTENDED
PERIOD...SO EVEN WITH THE WEAK FRONTAL BOUNDARY MOVING INTO THE AREA
LATE IN THE WEEK AND UPPER LEVEL ENERGY HANGING OVERHEAD...WE WON'T
SEE MUCH MORE THAN ISOLATED COVERAGE ON POPS. TEMPS LOOK TO COOL OFF
FOR THE WEEKEND...DOWN TO AROUND NORMAL AND EVEN A DEGREE OR SO
BELOW NORMAL BY SUNDAY AS SIGNIFICANTLY DRIER AIR PUSHES IN OVER THE
AREA AND NORTH TO NORTHEAST FLOW EXPECTED ON THE SOUTHEAST SIDE OF
THE HIGH.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON AND EARLY EVENING IN THE MOIST SOUTH TO
SOUTHWEST FLOW. EXPECT THE SHOWERS AND THUNDERSTORMS TO OCCASIONALLY
AFFECT THE TAF SITES INTO THIS EVENING CAUSING SOME MVFR/LOCAL IFR
CONDITIONS AND BRIEF GUSTY WINDS. THERE MAY ALSO BE SOME AREAS OF
MVFR CEILINGS FROM TIME TO TIME INTO EARLY TONIGHT IN AND AROUND THE
STRATIFORM RAIN AREAS. OTHERWISE...VFR CONDITIONS ARE EXPECTED
THROUGH TUESDAY AFTERNOON.

&&

.MARINE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE WATERS THROUGH TONIGHT. THEN A DRIER AIR MASS BEGINS TO MOVE
INTO THE AREA FROM THE NORTH STARTING LATE TONIGHT/EARLY TUESDAY
AND DECREASES OVERALL RAIN CHANCES FOR THE NEXT SEVERAL DAYS.
WINDS WILL SHIFT TO THE NORTHWEST/NORTH FOR TUESDAY INTO WEDNESDAY
WITH SPEEDS AROUND 10 KNOTS OR LESS. SEAS WILL REMAIN 3 FEET OR
LESS.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  90  76  90 /  20  30  20  20
FMY  74  91  76  90 /  30  30  20  20
GIF  73  91  73  91 /  20  30  10  20
SRQ  74  89  75  89 /  30  30  20  20
BKV  69  90  68  90 /  20  20  10  20
SPG  78  88  77  88 /  20  30  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...69/CLOSE
PREVIOUS LONG TERM...23/MCNATT
Hazardous weather outlook, Sep 26, 4:33 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
533 AM EDT MON SEP 26 2011

FLZ039-042-043-048>052-055>057-060>062-065-262145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
533 AM EDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN DEVELOP
TODAY...ESPECIALLY SOUTH OF THE NATURE COAST...WITH A WARM MOIST
AND UNSTABLE ENVIRONMENT STILL ACROSS THE AREA AND COMBINING WITH
AFTERNOON ONSHORE FLOW. FREQUENT DEADLY LIGHTNING...HEAVY RAINS
CAUSING MINOR FLOODING AND STRONG GUSTY WINDS WILL BE THE MAIN
HAZARDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
LOW CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING ALONG ONSHORE FLOW. THE MAIN HAZARDS WILL BE FREQUENT
DEADLY LIGHTNING...BRIEF HEAVY RAINS AND STRONG GUSTY WINDS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hernando

When
September 26, 1:15 PM EST to 4:00 PM EST
Where
Hernando County, 2.7 mi E of Weeki Wachee
Reported by
Public
Coordinates
28.517, -82.526

The broadcast media relayed a report from the general public of heavy rain causing minor flooding of the intersection of Shafton Road and Belspring Avenue in Springhill.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348827.